New: NCI-funded clinical trial search
Mednet Logo
CommunityEndocrinology

Endocrinology

Physician discussions on diabetes management, thyroid disorders, hormonal imbalances, and metabolic conditions.

Recent Discussions

Do you forgo adrenal imaging in a patient with primary hyperaldosteronism who has decided against surgery?

3 Answers

Mednet MemberInvited Expert
Endocrinology · University of Missouri School of Medicine

Yes. It would be a waste of time and money. Can go straight to using spironolactone or other mineralocorticoid blocker.

When would you consider switching from standard calcium replacement therapy to the newly approved Encaleret therapy for treatment of hypocalcemia secondary to hypoparathyroidism?

1 Answers

Mednet MemberInvited Expert
Endocrinology · Boston University School of Medicine

Encaleret at this time is not used to treat other hypocalcemic disorders other than autosomal dominant hypocalcemia type I (ADH 1). This genetic disorder is caused by a specific genetic gain-of-function mutation in the CASR gene that tricks the body into sensing that calcium levels are too high, eve...

When using cabergoline for prolactinoma treatment, at what dose do you counsel patients about the risk of valvular heart disease?

1
1 Answers

Mednet MemberInvited Expert
Endocrinology · Harvard Medical School

I always mention the possible risk of cardiac valvulopathy when prescribing cabergoline. However, I also mention that the studies showing evidence of possible harm were in patients with Parkinson's disease who were taking much higher doses than those prescribed for typical hyperprolactinemic patient...

About Mednet

A community where doctors find answers to medicine's toughest questions.

  • Verified, credentialed physicians
  • 45,000+ members across 24 specialties
  • Free CME and MOC credit

What factors would lead you to extend the duration of antithyroid drug therapy in a patient with Graves' disease who is clinically euthyroid at 12 months but has risk factors for recurrence?

2
3 Answers

Mednet MemberInvited Expert
Endocrinology · Johns Hopkins Outpatient Endocrinology

One should never discontinue methimazole after an arbitrary period of time without checking anti-TSH receptor antibody levels. If they are positive or even “normal” but not undetectable, the patient will inevitably have a recurrence of their hyperthyroidism relatively quickly (Laurberg et al., PMID ...

What could cause a sudden rise in LDL cholesterol in young adults who have not changed their lifestyle or started any new medications?

3 Answers

Mednet MemberInvited Expert
Endocrinology · McGill University

Depending on the degree of the rise in LDL-C noted, there are a number of reasons. Despite the person reporting that they have "not changed their lifestyle," one must consider either reduced activity or a diet with more saturated fat, due to being less diet-conscious, or due to a low-carbohydrate or...

What is the optimal management of pain and loss of function due to pathologic compression fractures?

1 Answers

Mednet MemberInvited Expert
Endocrinology · Boston University School of Medicine

I explain to my patients if they have an acute compression fracture that they are likely to experience pain for approximately 2-3 weeks that will gradually resolve. I often give them some type of pain relief using Tylenol or ibuprofen and if severe, a more potent analgesic for a short period of time...

What triggers you to choose urgent thyroidectomy versus therapeutic plasma exchange versus continued medical management for refractory thyroid storm despite 12-24 hours of guideline-concordant therapy?

1
1 Answers

Mednet MemberInvited Expert
Endocrinology · Brigham and Women's Hospital

A very important factor is the comfort level of the ICU doctors and the Anesthesiologists at the institution. We usually do not recommend proceeding with urgent thyroidectomy given the increased risks, unless FT4 and TT3 are normalizing. Usually, a combination of PTU (or Methimazole), stress dose st...

What is your recommendation for patients who are on weight loss medications like GLP-1-based therapies while receiving chemoradiation for head and neck cancer?

5
2 Answers

Mednet Member
Radiation Oncology · Tennessee Oncology

I recommend immediate discontinuation of GLP-1-based therapies. Increased risk of nausea/vomiting and weight loss certainly aren't side effects we need during head and neck chemorads. Additionally, there is concern that these agents, even outside of cancer patients, contribute to sarcopenia, which h...

Do you typically start PTH analogue therapy for osteoporosis at lower doses and gradually titrate up to improve tolerance and longer term use?

1 Answers

Mednet MemberInvited Expert
Endocrinology · Kaiser Permanente Oakland Medical Center Endocrinology

I usually start teriparatide 20 mcg daily. It is a prefilled pen so lower dose would be hard to do but for patients who have side effects, I give 20 mcg every other day for a few weeks and then increase it to 20 mcg daily.

How do you adjust your management strategy to address the unique needs of anuric end-stage kidney disease patients when treating diabetic ketoacidosis?

3
1 Answers

Mednet MemberInvited Expert
Nephrology · Rush Medical College

There is no osmotic diuresis, and they do not need IVFluid, the opposite is true they may appear intravascularly overloaded, and will respond to insulin alone, they do not need HD for this. They will not be K deficient, do not give K. Their potassium will likely respond to insulin alone, and should...